In March of this year I started having pain in my neck that spread down my back. By the end of March I was having tingling in my hands and feet. I started seeing my doctor who performed blood tests and I was given an MRI of my head and spine. According to them everything was normal. They started me on muscle relaxers and referred me to a neurologist. She ordered more blood tests, started me on Neurontin and schedued me for a nerve test which I had in May. The nerve test turned out good and she found I had a B12 level of 230 and a vitamin D level of 29. All other blodd tests were ok. I was started at 300 mg of Neurontin and was to progress to 600 mg by the end of the first month. I also started B12 injections....every 2 weeks for the first month and am at 1 a month now. My B12 is up to 270. I was also told to take a D2 pill for 8 wks and then 2000 iu every day. The symptoms seem to improve and then come back. They slowly increased the Neurontin to 1800 mg a day with relief for a week or 2. They added Lyrica because I was having a burning sensation and the skin on my arms, upper chest, stomach and face looked like I had a sunburn. I had improvement for a week and then I started getting the red skin again so they told me to stop taking the Neurontin and increased the Lyrica to 50mg twice a day. I am still getting the burning sensation and basically a general feeling of "no energy". I was told I had peripheral neuropathy due to a B12 and Vitamin D deficiency. I was worried about MS but was told I have no signs of that. They also said that it might take awhile for my symptoms to go away. The plan was to take care of the dificiencies and wean me off the meds. Frankly I am starting to get worried. Any ideas? I would appreciate any information that may help me and help me to start feeling normal again. I should probably mention I am a 47 year old female and that I also suffer from IBS. The tingling and numbness that started all of this seem to have improved but this burning sensation is driving me nuts!! Please help!!
You can get your B12 levels up fairly fast by taking sublingual methylcobalamin. I'm guessing your doctor is giving you shots (I will guess they are using cyanocobalamin). This type of B12 can be toxic because of cyanide so typically you only get a shot once every couple weeks or so.
Your body will absorb B12 better if taken with folic acid or preferably folate (L-methylfolate). Folate and methylcobalamin sublingual tablets can be found online or at Vitamin Shoppe if you live in the U.S. and have one near you.
Studies show sublingual B12 is more effective than shots, and you can take sublingual methylcobalamin on a daily basis as this form is water soluble and non-toxic.
It's likely that your doctor doesn't know the latest info on B12 and is probably just giving the "standard" treatment if I would have to guess.
Methylcobalamin is very high doses can be very effective for peripheral neuropathy and nerve repair, and could possibly lower your dependence on drugs such as Neurontin and Lyrica (which as you know have many side effects). In other words, some may find Neurontin and Lyrica unnecessary with very high doses of methylcobalamin.
You can also take hydroxocobalamin on a daily basis and for this reason is a better than cyanocobalamin. However, if you want shots, hydroxocobalamin and methylcobalamin can only be obtained at compounding pharmacies in the Unites States. In most other countries, hydroxocobalamin is now the standard.
I also question why you are on Vitamin D2. D3 is much more effective.
Note: This is not medical advice. Consult with your doctor.
I would also like the mention that while you are within the "normal range", your vitamin B12 status is very low. I'm not sure why we have such low standards at set deficiency to the point that you can get very severe neuropathy.
While the lowest end of normal is 211 pg/ml in the U.S., some other countries have much higher standards. For an example, the low end of the normal range in Japan is 550 pg/ml.
Personally, I don't think it is wise to stop B12 supplementation until one is over the 550 pg/ml mark.
I am not sure exactly why B12 deficiency in the U.S. has become so common. It is associated with chronic alcohol abuse, so if you drink a lot, cutting back might help stabilize your B12 status.
Hi there. The possibilities could be Vitamin B12 and D deficiencies which have been supplemented. You need to be investigated for MS in detail. MS is a chronic demyelinating disorder where the disease phase is characterized by active phase and remissions. It has multiple symptoms and signs and is a diagnosis of exclusion. The symptoms of multiple sclerosis are loss of balance, muscle spasms, numbness in any area, problems with walking and coordination, tremors in one or more arms and legs. Bowel and bladder symptoms include frequency of micturition, urine leakage, eye symptoms like double vision uncontrollable rapid eye movements, facial pain, painful muscle spasms, tingling, burning in arms or legs, depression, dizziness, hearing loss, fatigue etc. The treatment is essentially limited to symptomatic therapy so the course of action would not change much whether MS has been diagnosed or not. Apart from clinical neurological examination, MRI shows MS as paler areas of demyelination, two different episodes of demyelination separated by one month in at least two different brain locations. Spinal tap is done and CSF electrophoresis reveals oligoclonal bands suggestive of immune activity, which is suggestive but not diagnostic of MS. Demyelinating neurons, transmit nerve signals slower than non-demyelinated ones and can be detected with EP tests. These are visual evoked potentials, brain stem auditory evoked response, and somatosensory evoked potential. Slower nerve responses in any one of these is not confirmatory of MS but can be used to complement diagnosis along with a neurological examination, medical history and an MRI in addition, a spinal tap. Therefore, it would be prudent to consult your neurologist with these concerns. Hope this helps. Take care.
Since my last post back in June I was basically having no symptoms. I was feeling good. I had an MRI with contrast of my brain in July and there were no areas of concern. I have been taking the Lyrica 50 mg twice a day. Now suddenly last weekend the burning sensation in my arms, lower legs and stomach area have returned. The last blood work showed my B12 was up to 370 and my vitamin D was in the 40's. I called in to the neurologist's office where I have been being treated and they basically told me that there was nothing more they could do for me. I could up the Lyrica to 150 mg per day but they have done all of the tests they can do and nothing has shown up. Blood tests have all been normal except for the B12. What should I do? I am at a complete loss. I am going to see a new Dr. in my clinic where I live and see what he recommends and if he has any new ideas. SHould I be worried? Frankly I am getting quite scared. I have no loss of balance or eye problems or anything like that. Just this "cold" burn sensation in the areas I listed earlier. I should also mention that I also have this sensation of my hands and feet feeling clammy. When my symptoms were at there worst if I would place my hand on something for a minute or so I would actually leave a wet mark. It almost feels like that is coming back as well. Please help me and give me some advice on what to do next or what other tests should be run. Thanks!!
You need to go to a rheumatologist and get checked for Sjogren's. Neuropathy can show up years before a diagnosis of this disease and treatment of the underlying disease often helps resolve the neuropathy. B vitamins — B-1, B-6 and B-12 — are particularly important to nerve health. Vitamin E and niacin also are crucial to nerve health. Selenium in the form of l-selenomethionine is important. Drinking green tea, or in the alternative, taking L-theanine is neuro regenerative and protective. 5-HTP, Taurine and L-tryptophan are very helpful as well. Alpha lipoic acid has constantly been shown in studies to be both protective and regenerative. Vitamin D is also a big one. Take 3 times the suggested supplementation of everything for the first month. And definitely go get checked by the rheumatologist but always try correcting vitamin definciencies first before letting your doctor put you on a bunch of medications with side effects. People are so quick to get on medications these days and don't even consider that they are dealing with deficiency or toxicity to begin with. Drugs just add to the total body burden you are probably already dealing with.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.